By Lauren Streicher, MD
For the last 50 years, birth control pills have given women the power to determine when they get pregnant. But for some women, the very pill that allows this freedom can impact libido and vaginal lubrication such that many lose the desire to have sex in the first place.
If you take birth control pills and can’t figure out why your vagina is like the Sahara Desert in spite of being 25 years old and totally in lust with your partner, you are not imagining it. It’s real and it’s likely that your birth control pill may be the problem.
For Most Women, the Pill Is a Good Thing
For the lucky majority of women, hormonal contraception enhances sexual health, and most pill users have more frequent sexual thoughts and fantasies, better orgasms and more interest in having sex. Removing fear of pregnancy, cramps, PMS and heavy bleeding also goes a long way to a better sex life.
For Some Women, the Pill Is a Problem
Thanks to the groundbreaking work of Dr. Andrew Goldstein, who sees hundreds of women a year at his Center for Vulvo-Vaginal Disorders, it is now appreciated that a small but significant percentage of women on hormonal contraception not only have reduced libido but also experience painful intercourse. Dr. Goldstein observed that many young women taking low-dose birth control pills experienced symptoms normally seen only in menopausal women with low levels of estrogen, the hormone that increases sex drive and contributes to normal vaginal lubrication. Given that birth control pills contain estrogen, one would think that the pill would be a major sexual booster, but Dr. Goldstein discovered that the explanation was in the other part of the hormone cocktail that’s responsible for sexual health: testosterone.
Less Testosterone, Less Libido
Birth control pills lower the amount of testosterone produced by the ovaries and increase a protein secreted by the liver known as sex-hormone-binding globulin (SHBG). SHBG binds to testosterone and makes the molecule inactive. The higher the SHBG level, the lower the functional testosterone level. Lastly, the synthetic progesterone component in some birth control pills actually poisons the testosterone receptor if given in high doses. Since both estrogen and testosterone receptors in the vagina contribute to lubrication, it is understandable that low testosterone not only makes things drier, but also more painful, a condition known as hormonally mediated vestibulodynia. (The vestibule is the area at the opening of the vagina, anddynia is the Latin root for pain).
If that wasn’t bad enough, low testosterone can also lead to fatigue, lethargy and moodiness, all symptoms that make you more likely to want to take a nap than make love.
If you needed any more convincing that the changes that occur on the pill are not just “in your head,” a study that was published in the Journal of Sexual Medicine in 2012 measured the thickness of the labia minora, the size of the clitoris and the size of the entrance of the vagina in women on the pill. It found that after only three months of use, pill users had thinner labia, smaller clitorises and a decreased entrance of the vagina that correlated with increased pain during intercourse. In addition, these same researchers showed decreased orgasm in the women on the pill.
The Terrible Testosterone Trifecta
While most women do not have this problem, Dr. Goldstein discovered that about 5% of women have a genetic variant that results in a defective or inefficient testosterone receptor. These women require much more testosterone to keep the vulvar and vaginal tissue healthy and for their glands to function normally. The effects are not obvious until testosterone levels become lower than normal, but that happens to every woman who takes the pill.
So, in women with this genetic variant, the problem is threefold:
1. The pill causes the ovaries to produce less total testosterone and less is in a usable form.
2. The synthetic progesterone found in newer birth control pills poisons the testosterone receptor at high doses.
3. The testosterone receptor doesn’t work well, making it extra dependent on high amounts of testosterone being present.
So, if you are on the pill and find you would rather play Sudoku than play with your partner, what options do you have? Ideally, women who have this condition should not take the pill and instead use an alternative method of contraception, such as an IUD. A local vaginal estrogen and testosterone cream (by prescription from a compounding pharmacy) can also facilitate healing. Be patient, it usually takes months.
If another method of contraception is not an option, know that some pills may be better than others. Very-low-estrogen pills that contain drospirenone, desogestrol or norgestimate seem to have the greatest negative impact on libido and vaginal dryness, so if you’re taking one of these, talk to your doctor about whether it’s contributing to any symptoms you might have. Use a silicone lubricant, and ask your doctor for a prescription for hormonal creams to apply to the opening of the vagina. And know that you are not crazy.